Alert archive / North Carolina / Gale Warnings in 2020
Gale Warning 14, NWS Wilmington, NC
NWS Wilmington, NC issued this gale warning at Oct 29, 2020, 3:50 AM EDT. It took effect at Oct 29, 2020, 5:58 PM EDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 29, 2020, 3:50 AM EDT (07:50 UTC)
- In effect from
- Oct 29, 2020, 5:58 PM EDT
- Expired
- Oct 30, 2020, 9:00 AM EDT
- In force
- 15 hr
- Issued by
- NWS Wilmington, NC
The text
As transmitted.
499 WHUS72 KILM 290750 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 350 AM EDT Thu Oct 29 2020 AMZ250-252-254-256-292000- /O.EXT.KILM.SC.Y.0071.201029T1400Z-201029T2200Z/ /O.UPG.KILM.GL.A.0007.201030T0400Z-201030T1000Z/ /O.NEW.KILM.GL.W.0014.201029T2200Z-201030T1300Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 350 AM EDT Thu Oct 29 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT THIS EVENING... ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM EDT FRIDAY... * WHAT...For the Gale Warning, south to southwest winds 25 to 35 kt with gusts up to 40 kt and seas 6 to 10 ft expected. For the Small Craft Advisory, southwest winds 20 to 30 kt with few gusts up to 35 kt and seas 5 to 8 ft expected. * WHERE...Southeast North Carolina and Northeast South Carolina coastal waters. * WHEN...For the Gale Warning, from 6 PM this evening to 9 AM EDT Friday. For the Small Craft Advisory, from 10 AM this morning to 6 PM EDT this evening. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ dough
4 follow-up statements
428 WHUS72 KILM 291946 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 346 PM EDT Thu Oct 29 2020 AMZ250-252-254-256-292230- /O.CON.KILM.SC.Y.0071.000000T0000Z-201029T2200Z/ /O.CON.KILM.GL.W.0014.201029T2200Z-201030T1300Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 346 PM EDT Thu Oct 29 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT FRIDAY... * WHAT...For the Gale Warning, southwest winds 20 to 30 kt with gusts up to 40 kt and seas 7 to 10 ft expected. For the Small Craft Advisory, southwest winds around 25 kt with gusts up to 35 kt and seas 6 to 9 ft. * WHERE...Southeast North Carolina and Northeast South Carolina coastal waters. * WHEN...For the Gale Warning, until 9 AM EDT Friday. For the Small Craft Advisory, until 6 PM EDT this evening. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
618 WHUS72 KILM 292158 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 558 PM EDT Thu Oct 29 2020 AMZ250-252-254-256-300800- /O.CAN.KILM.SC.Y.0071.000000T0000Z-201029T2200Z/ /O.EXT.KILM.GL.W.0014.201029T2158Z-201030T1300Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 558 PM EDT Thu Oct 29 2020 ...GALE WARNING NOW IN EFFECT UNTIL 9 AM EDT FRIDAY... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt and seas 7 to 10 ft. * WHERE...Southeast North Carolina and Northeast South Carolina coastal waters. * WHEN...Until 9 AM EDT Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
528 WHUS72 KILM 300708 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 308 AM EDT Fri Oct 30 2020 AMZ250-252-254-256-301300- /O.CON.KILM.GL.W.0014.000000T0000Z-201030T1300Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 308 AM EDT Fri Oct 30 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Southwest winds 25 to 35 kt with gusts up to 40 kt becoming West. Seas peaking at 7 to 11 ft. * WHERE...Southeast North Carolina and Northeast South Carolina coastal waters. * WHEN...Until 9 AM EDT this morning. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ dch
304 WHUS72 KILM 301300 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 900 AM EDT Fri Oct 30 2020 AMZ250-252-254-256-302000- /O.EXP.KILM.GL.W.0014.000000T0000Z-201030T1300Z/ /O.NEW.KILM.SC.Y.0072.201030T1300Z-201030T2000Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 900 AM EDT Fri Oct 30 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and seas 5 to 8 ft. * WHERE...Southeast North Carolina and Northeast South Carolina coastal waters. * WHEN...Until 4 PM EDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this gale warning went out at Oct 29, 1:50 AM EDT, 2 hours earlier.
Area forecast discussion, Oct 29, 1:50 AM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Wilmington NC
150 AM EDT Thu Oct 29 2020
.SYNOPSIS...
Gusty southerly winds will develop on Thu as the remnants of
Zeta accelerate northeastward, remaining well west and north of
the region as it passes by. A cold front accompanied with
scattered showers will sweep across the area early Fri. Cooler
and drier weather will arrive late Fri through the weekend with
a slight chance of showers returning late Sun ahead of the next
cold front.
&&
.UPDATE...
No big changes necessary from the ongoing forecast with this
update.
&&
.NEAR TERM /THROUGH FRIDAY/...
Quiet weather expected tonight before things ramp up after day break
tomorrow. Partly cloudy skies tonight with low temps well above
normal in the upper 60s. Zeta is forecasted to move across the
western Carolinas tomorrow morning as a tropical storm, with
enhanced southerly flow increasing across our area during the day.
Temps approach mid-80s with dewpoints in the low 70s. With strong
winds just above the surface forecasted at 30-40 kts, decent mixing
during the day tomorrow will bring gusty winds across the area.
Strongest gusts expected across NW counties, where soundings and
some hi-res guidance is hinting at 40+ kts making it to the surface
late morning-early afternoon, and therefore a Wind Advisory has been
issued for Darlington, Marlboro, Dillon, Robeson and Bladen
counties.
Scattered precipitation expected tomorrow afternoon into evening
hours. Most of our area, excluding coastal NE SC, is in a marginal
risk for severe weather, with isolated strong convective wind gusts
and a tornado or two is possible. While wind fields will be
impressive, with 0-1 km SRH over 200 m2/s2, instability is going to
be limited due to warm temps aloft. Any storms that do develop will
have to watched. Cold front moves through the area overnight
Thursday into Friday, ushering in cooler and drier air.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Very dry air will work its way in with deep NW flow through Fri.
Pcp water values down near .60 inches will rebound slightly as
mid to upper trough swings through Fri morning. Soundings show
thin layer moisture stuck under strong subsidence inversion
which could produce a cu field Fri morning to early aftn that
will be eroded away by extremely dry air aloft, through the mid
levels of the atmosphere, leaving very cool and dry air mass in
place into the weekend.
Sunshine will fight against CAA on Fri leaving highs just
barely reaching 70, close to normal for this time of year. By
Fri night, temps will drop below 50 most places inland of
beaches and will only rebound into the 60s on Saturday with cool
and dry high pressure extending down from the north. Trick or
treaters will experience fall-like weather with cool northerly
winds diminishing through the day leaving clear skies for Sat
evening. More ideal radiational cooling conditions will allow
temps to drop fairly rapidly through the evening hours, down
into the 50s, and down into the 40s inland by Sun morning.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure at the surface will track farther off the New
England coast on Sunday as cold front follows behind it. The
winds will become more onshore and then southerly bringing an
increase in moisture and lift as winds aloft increase out of the
SW. Should see potential for some lower clouds and shwrs,
especially along the coast Sun morning. Then potential increases
slightly inland as cold front crosses the area later in the day.
Soundings also show a decent amount of upper level moisture
through the day on Sunday. Overall, expect some clouds and
warming on Sunday, with back to normal temps ahead of cold
front.
Canadian high pressure will build in behind cold front Sun night
into Mon with extremely dry air mass building in. Pcp water
values drop to near a tenth of an inch by Mon morning. And
models showing 850 temps down below 2c. The early Nov sunshine
will fight against the CAA to produce temps only in the 50s,
a relatively chilly day. This will lead to potential for frost
Mon night as winds drop off allowing temps to drop down into the
mid 30s inland for lows. It will be a chilly morning for those
going out to vote. Air mass will begin to modify slowly into mid
week as high pressure migrates across the Southeast. Better
radiational cooling on Tues night will once again produce temps
down near 40 most places.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
VFR conditions overnight with SE 5 kt or less winds becoming S
around 10 kt around daybreak. As Zeta passes by north of the
region during Thu, the sfc pg will tighten quickly in the
morning and persist thru tonight. Look for an increasing
southerly flow at 15 to 20 kt with gusts 25 to 30 kt by mid
daytime morning. This will draw in Atlantic moisture with
possible MVFR conditions from ceilings along with vcnty showers.
Zeta remnants will be off the NJ coast by dusk, however the sfc
pg will remain tightened ahead of sfc low pressure and
associated cold front, that will reach the FA by midnight Fri.
Have indicated showers ahead of it during Thu evening. Thunder
remains possible but not enough confidence to place in the
individual TAFs.
Extended Outlook...Residual MVFR possible pre-dawn Fri
associated with the CFP, otherwise, mainly VFR during the
extended period with breezy conditions expected. A second but
dry CFP expected Sun followed by cool and breezy high pressure
for Mon.
&&
.MARINE...
Through Thursday night: Quiet marine conditions tonight will
deteriorate quickly tomorrow as strong southerly winds develop
across the area with then Tropical Storm Zeta moving across the
western Carolinas. South winds 10-15 kt and seas 2-3 ft tonight will
both increase early tomorrow morning. By the afternoon, S winds of
25 kts with gusts around 30 kts will develop, pushing seas into
Small Craft Advisory criteria. Advisory in effect for coastal waters
beginning 10am Thursday, and seas 5-8 ft expected to dominate from
Thursday afternoon through Friday morning. Seas predominantly a
building 8 sec S swell, with weak 1-2 ft SE swell mixed in. Frequent
wind gusts over 34 kts forecasted for Thursday night, and a Gale
Watch has been issued for midnight Thursday night through early
Friday morning.
Friday through Monday: Westerly flow early Fri will veer to NW
and then N as front moves farther off shore through Fri. Winds
and seas will diminish through Fri dropping below SCA thresholds
by early afternoon. Seas will range from 2 to 3 ft in offshore
northerly flow south of Cape Fear, and up to 5 ft in outer
waters north of Cape Fear on Fri. NE surge may push seas back
above minimal SCA thresholds once again on Sat into Sat night.
By Sun, winds diminish and veer as high pressure moves off the
New England coast and cold front approaches from the NW. Very
cool high pressure will build in behind cold front Sun night
into Mon with another northerly surge. Expect winds and seas
reaching SCA thresholds once again Sun night into Mon with
relatively chilly air rushing over the warmer waters, keeping
the marine layer well mixed with gusty winds through Mon night.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Wind Advisory from 10 AM this morning to 6 PM EDT this evening
for SCZ017-023-024.
Beach Hazards Statement from 6 AM EDT this morning through
this evening for SCZ054-056.
NC...Wind Advisory from 10 AM this morning to 6 PM EDT this evening
for NCZ087-096.
Beach Hazards Statement from 6 AM EDT this morning through
this evening for NCZ106-108.
MARINE...Gale Watch late tonight for AMZ250-252-254-256.
Small Craft Advisory from 10 AM this morning to midnight EDT
tonight for AMZ250-252-254-256.
&&
SYNOPSIS...DCH
UPDATE...MAS
NEAR TERM...VAO
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...DCH
MARINE...RGZ/VAOHazardous weather outlook, Oct 29, 3:38 AM EDT, 12 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 338 AM EDT Thu Oct 29 2020 NCZ087-096-SCZ017-023-024-300745- Robeson-Bladen-Marlboro-Darlington-Dillon- 338 AM EDT Thu Oct 29 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. For this afternoon through this evening... Marginal risk for isolated severe thunderstorms with main threats from damaging wind gusts or from a brief tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Monday... Elevated potential for critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ099-105-107-109-SCZ032-033-039-055-058-059-300745- Columbus-Inland Pender-Inland New Hanover-Inland Brunswick-Florence- Marion-Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 338 AM EDT Thu Oct 29 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. For this afternoon through this evening... Marginal risk for isolated severe thunderstorms with main threats from damaging wind gusts or from a brief tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Monday... Elevated potential for critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-300745- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 338 AM EDT Thu Oct 29 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. Moderate Risk of Rip Currents. For this afternoon through this evening... Marginal risk for isolated severe thunderstorms with main threats from damaging wind gusts or from a brief tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Monday... Elevated potential for critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-300745- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 338 AM EDT Thu Oct 29 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT THIS EVENING... ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM EDT FRIDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Gale Warning. For this afternoon through this evening... Marginal risk for isolated severe thunderstorms with main threats from damaging wind gusts or from a short-lived waterspout. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. For Saturday through Monday... Periodic Small Craft Advisory conditions possible through this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. dough
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 8:41 PM EDT | Beach Hazards Statement | ILM | New Hanover, Pender | 96 min |
| Oct 28, 10:17 PM EDT | Beach Hazards Statement | ILM | Brunswick, New Hanover, Pender | 22 hr |
| Oct 29, 11:43 AM EDT | Special Weather Statement | ILM | Pender | 17 min |
| Oct 29, 12:03 PM EDT | Special Weather Statement | ILM | Brunswick | 42 min |
| Oct 29, 1:12 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 9 hr |
Nearby
Gale Warnings in North Carolina, 2020Every gale warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.